Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 91, NWS Las Vegas, NV

August 31, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2023, 7:17 PM PDT for San Bernardino County, California. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2023, 7:17 PM PDT (02:17 UTC)
Expired
Aug 31, 2023, 8:45 PM PDT
In force
88 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS55 KVEF 010217
FFWVEF
CAC071-010415-
/O.NEW.KVEF.FF.W.0091.230901T0217Z-230901T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
717 PM PDT Thu Aug 31 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 915 PM PDT.

* At 717 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across parts of the Mohave Preserve and Nipton areas. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks, streams, and washes.
           Some streets and low-water crossings will likely be
           overcome by flowing water.

* Some locations that will experience flash flooding include...
  Cima, Mid Hills Campground, Nipton And Ivanpah Roads, Nipton, 
  Black Canyon Equestrian Campground and Hole In The Wall Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3516 11560 3542 11550 3559 11539 3539 11516
      3505 11533 3504 11555

FLASH FLOOD...RADAR INDICATED

$$

TB3
2 follow-up statements
372 
WGUS75 KVEF 010316
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
816 PM PDT Thu Aug 31 2023

CAC071-010415-
/O.CON.KVEF.FF.W.0091.000000T0000Z-230901T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
816 PM PDT Thu Aug 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 816 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain. These storms are weakening and moving out of the warned area, 
but runoff could still be producing flash flood impacts.

HAZARD...Runoff from flash flooding caused by earlier
         thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks, streams, and washes.
         Some streets and low-water crossings may be overcome by
         flowing water.

Some locations that will experience flash flooding include...
  Cima, Mid Hills Campground, Nipton And Ivanpah Roads, Nipton, 
  Black Canyon Equestrian Campground and Hole In The Wall Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3516 11560 3542 11550 3559 11539 3539 11516
      3505 11533 3504 11555

FLASH FLOOD...RADAR INDICATED

$$

TB3
935 
WGUS75 KVEF 010345
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
845 PM PDT Thu Aug 31 2023

CAC071-010355-
/O.CAN.KVEF.FF.W.0091.000000T0000Z-230901T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
845 PM PDT Thu Aug 31 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and avoid 
any flooded roads.

LAT...LON 3516 11560 3542 11550 3559 11539 3539 11516
      3505 11533 3504 11555

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:17 PM PDT, 6 hours earlier.

Area forecast discussion, Aug 31, 1:17 PM PDT, 6 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
117 PM PDT Thu Aug 31 2023

.SYNOPSIS...An area of low pressure to our west will pull monsoonal
moisture into our area through Sunday. Scattered thunderstorms are
expected each day across Mohave, Clark, and Lincoln Counties. These
storms will pose a flash flood threat, greatest Friday and Saturday,
and a marginal severe wind threat. Gusty winds will also accompany
this system, strongest of Inyo, Nye, and Esmeralda Counties. By
Monday, the area dries out and gets to enjoy below-normal
temperatures.
&&

.SHORT TERM...Today through Saturday.

An active couple of days are anticipated across the region, with
gradient wind impacts possible in our northwestern areas and
rain/flood impacts likely in the eastern half of the CWA.

Let's start with the wind. A closed low over the PacNW is forecast
to drop south and deepen off the northern California coast. As this
occurs, the surface pressure gradient tightens and south-southwest
winds increase. Gusty winds are expected through Saturday, but will
likely maximize Friday when the low reaches its peak depth. Wind
speeds will be greatest in our northwestern locations, namely Inyo,
Nye and Esmeralda Counties. A Wind Advisory will go into effect for
these locations late Friday morning through the evening hours, with
gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds
of 25-35 mph expected (outside of any thunderstorm influences).

Speaking of thunderstorms, they will be the main story through the
weekend. Caught between the offshore low and a ridge over the
Central Plains, southerly flow is already advecting monsoonal
moisture into our area. As this continues into Friday and Saturday,
precipitation chances will increase. Today, storms will be more
isolated, primarily along and southeast of I-15. With low-level
moisture lagging the mid-level moisture to an extent, the sub-cloud
layer will be relatively dry. This should temper the flash flood
threat, but aid the severe wind potential. The latest SPC outlook
highlights this as well, giving Clark County, Mohave County, and the
Colorado River Valley a marginal risk of outflow winds over 58 mph.
Convection is expected to wane around sunset before a complex of
storms in central AZ moves into Mohave County tonight. By this time,
cooler surface temps and increased low-level moisture will promote
flash flood potential. With this potential in mind and the
additional activity expected Friday and Saturday, opted to issue a
Flash Flood Watch for Mohave County and the Colorado River Valley
beginning tonight at 11pm. Tonight's convection will push north into
southwestern UT through the night, eventually clearing the area.

For Friday and Saturday, more widespread convection is anticipated
across Lincoln, Clark and Mohave Counties. This is due to more
favorable upper-level support and increased moisture. The coverage
and intensity of storms shown in the 12z HREF support both a flash
flood and severe threat. SPC has given most of our eastern CWA a
marginal risk for severe winds, and WPC has most of the
aforementioned counties in a slight risk of flash flooding. 3-hour
probability-matched mean QPF values off the 12z HREF show potential
for 2"+ in the most intense storms. Given this, opted to issue a
Flash Flood Watch for Clark, Lincoln and southern Nye Counties from
Friday afternoon through Saturday night. There is some heavy rain
potential in areas such as the Mojave Preserve and far southeastern
Inyo Counties, but confidence is lower. Storms will be most
widespread during the daytime hours, but with upper-level support,
convection will likely continue into the overnight hours.

.LONG TERM...Sunday through Wednesday.

By Sunday, the closed low moves inland and begins to scour out
moisture. Looks like enough moisture will remain to support
convection in the same locations, but rainfall intensity should be
lower. If things trend upward, an extension of the flash flood watch
may be warranted for some locations.

Conditions dry out across the majority of the area on Monday as the
low passes and drops PWATs below 1". Low chance (less than 25%) of
lingering afternoon convection in northeast Mohave County, but
otherwise we stay dry and relatively cool. Highs are forecast to be
5-10 degrees below normal Saturday through Wednesday, so once we get
beyond the weekend storm chances, some pleasant conditions are in
store!
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday. Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are
possible later this afternoon and early evening. Model guidance
shows a period of calmer conditions mid-to-late evening, followed
by gusty southeast winds from distant thunderstorms affecting the
field after 06Z. Conditions improve some by day-break, but
additional thunderstorms with gusty winds are likely tomorrow
afternoon and evening, and direct impacts on the field will be
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday. Through this afternoon and early
evening, most of the convection is expected across northwest
Arizona and the Colorado River Valley. There is the potential for
gusty outflow winds to affect the Las Vegas Valley TAF sites after
06Z. Additional thunderstorms are likely across the eastern two-
thirds of the region on Friday, any of which will be capable of
producing gusty winds, heavy rainfall with reduced visibilities,
and locally moderate to severe turbulence. Away from convective
activity, gusty south to southwest surface winds are forecast
area-wide through Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 31, 6:48 PM PDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
648 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     2 SSW The Strip         36.09N 115.18W
08/31/2023  M65 MPH          Clark              NV   Mesonet

            Sensor at Allegiant Stadium gusted to 65 mph
            at 640pm due to thunderstorm winds.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:05 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino55 min
Sep 1, 1:38 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Sep 1, 3:42 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 4:16 AM PDTSevere Thunderstorm WarningVEFSan Bernardino59 min
Sep 1, 4:36 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 1, 1:37 PM PDTSevere Thunderstorm Warning Destructive damage threatVEFSan Bernardino38 min
Sep 1, 2:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Sep 1, 2:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Sep 1, 2:52 PM PDTFlash Flood Warning Considerable damage threatVEFInyo99 min
Sep 1, 2:58 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino4 hr
Sep 1, 3:16 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 3:33 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 1, 4:04 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 4:13 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.